Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Taking high dose of thyronorm for hypothyroid. Gaining weight, having irregular period. Normal?

Sep 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1416 Questions
My friend has hypothyroid and recently increased medication of thyronorm from 75 mg to 100 mg. She has putup around 3 kgs and also she has irregular periods. Is it normal? Not sure what to do further. please suggest.
Posted Sat, 13 Apr 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Das Arindam 27 minutes later

Thank you for posting here.

Look, in hypothyroidism, patient has to take the thyroxine supplement for rest of her life. The dose of the supplement should be adjusted according to the thyroid profile status. So, she has to do thyroid profile test every 6 months.

Now, in this age group, patients have a tendency to develop multiple hormonal problems besides having hypothyroidism. Most common is polycystic ovarian syndrome (PCOS). In this condition, irregular periods and increased weight, are very common.

So, she has to do a total hormonal profile assay including LH, FSH, prolactin, estrogen and progesterone levels. An ultrasound scan of whole abdomen is necessary to exclude the possibility of PCOS.

In case of PCOS, you have to take oral contraceptive pills to regularize the period. Besides, you have to take metformin group of drug also.

So, tell her to consult a gynecologist immediately for a clinical examination and for ordering necessary investigations and also for further management accordingly.

Hope this information suffices. Let me know if you have any more question.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor